Electronic Communications in Probability

When does the minimum of a sample of an exponential family belong to an exponential family?

Shaul K. Bar-Lev and Gérard Letac

Full-text: Open access

Abstract

It is well known that if $({X}_{1},...,{X}_{n})$ are i.i.d. r.v.'s taken from either the exponential distribution or the geometric one, then the distribution of $\min({X}_{1},...,{X}_{n})$ is, with a change of parameter, is also exponential or geometric, respectively. In this note we prove the following result. Let $F$ be a natural exponential family (NEF) on $\mathbb{R}$ generated by an arbitrary positive Radon measure $\mu$ (not necessarily confined to the Lebesgue or counting measures on $\mathbb{R}$). Consider $n$ i.i.d. r.v.'s $({X}_{1},...,{X}_{n})$, $n \in 2$, taken from $F$ and let $Y =\min({X}_{1},...,{X}_{n})$. We prove that the family $G$ of distributions induced by $Y$ constitutes an NEF if and only if, up to an affine transformation, $F$ is the family of either the exponential distributions or the geometric distributions. The proof of such a result is rather intricate and probabilistic in nature.

Article information

Source
Electron. Commun. Probab., Volume 21 (2016), paper no. 6, 8 pp.

Dates
Received: 3 August 2015
Accepted: 24 December 2015
First available in Project Euclid: 3 February 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1454514626

Digital Object Identifier
doi:10.1214/16-ECP4458

Mathematical Reviews number (MathSciNet)
MR3485375

Zentralblatt MATH identifier
1338.62042

Subjects
Primary: 62E10: Characterization and structure theory

Keywords
exponential family exponential distribution geometric distribution order statistics Radon measure

Rights
Creative Commons Attribution 4.0 International License.

Citation

Bar-Lev, Shaul K.; Letac, Gérard. When does the minimum of a sample of an exponential family belong to an exponential family?. Electron. Commun. Probab. 21 (2016), paper no. 6, 8 pp. doi:10.1214/16-ECP4458. https://projecteuclid.org/euclid.ecp/1454514626


Export citation

References

  • [1] Balkema, A.A. and de Haan, L. (1974). Residual life time at great age. Ann. Probab. 2(5), 792–804.
  • [2] Bar-Lev, S.K. and Bshouty, D. (2008). Exponential families are not preserved by the formation of order statistics. Statist. Probab. Lett. 78, 2787–2792.
  • [3] Bingham, N.H., Goldie, C.M. and Teugels, J.L (1989) Regular Variation. Cambridge University Press.
  • [4] Letac, G. and Mora, M. (1990). Natural real exponential families with cubic variance functions. Ann. Statist. 18, 1–37.
  • [5] Pickands, J. (1975). Statistical inference using extreme order statistics. Ann. Statist. 3, 119–131.